Alert archive / Kansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 262, NWS Wichita, KS

June 15, 2002Reno County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 15, 2002, 1:52 PM CDT for Reno County, Kansas. It was in force for 53 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 15, 2002, 1:52 PM CDT (18:52 UTC)
Expired
Jun 15, 2002, 2:45 PM CDT
In force
53 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Reno County, KS

The radar

The Wichita radar (KICT), 62 km from the middle of the area, began a volume at 18:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 15, 2:06 PM CDTHail 0.75Buhler, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 6.9 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 2002-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 2002-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2131 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 151852
SVRICT
KSC155-151945-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
152 PM CDT SAT JUN 15 2002

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RENO COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 245 PM CDT.

* AT 152 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES NORTHEAST OF WILLOWBROOK...OR ABOUT 8
  MILES NORTH OF HUTCHINSON...MOVING SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  NEAR BUHLER AROUND 200 PM CDT...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF QUARTERS...
  VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING...

STAY AWAY FROM WINDOWS.

HEAVY RAINS FLOOD ROADS QUICKLY...SO DO NOT DRIVE INTO AREAS WHERE
WATER COVERS THE ROAD.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR RENO
COUNTY UNTIL 245 PM CDT.

LAT...LON 3815 9807 3787 9772 3816 9772

/HOWERTON

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 12:45 PM CDT, 1 hour 7 minutes earlier.

Area forecast discussion, Jun 15, 12:45 PM CDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION...PRELIM
NATIONAL WEATHER SERVICE WICHITA KS
1245 PM CDT SAT JUN 15 2002

FCST FOCUS ON EXPECTED CONVECTION TONIGHT...THEN ON PRECIP ANY
LINGERING PRECIP CHCS SUN-SUN NIGHT.

FEEL THE ETA IS SUPERIOR SHORT TERM MODEL THROUGH 24 HOURS...THEN
WILL USE AVN. GOING FCST TEMPS LOOK ON TRACK AND WILL NOT CHANGE.

WATER VAPOR SHOWS MID/UPPER LEVEL WAVE ACROSS NEBRASKA WHILE THE
PROFILER NETWORK INDICATES ASSOCIATED UPPER DIV JUST TO THE
SOUTHEAST OF THIS FEATURE WHICH CORRESPONDS WELL TO THE MAIN
CONVECTIVE COMPLEX ONGOING ACROSS SOUTHERN NEBRASKA. ONGOING
CONVECTION IS ROOTED ABOVE 600MB AND IS DRIVEN BY INTENSE
ISENTROPIC UPGLIDE/WAA/FRONTOGENESIS. LATEST RUC40 ANALYSIS HAVE
CONTINUED TO SHOW THE GREATEST INSTABILITY ABOVE 750MB WEST OF THE
CWA. HOWEVER...THE MID LEVEL WAVE WILL RACE SOUTHEAST ACROSS THE
AREA AS WILL THE FORCING. EXPECT THUNDERSTORMS TO INCREASE IN
COVERAGE THROUGH THE AFTERNOON...VEERING IN THE 700-400MB LAYER
SUGGEST POTENTIAL FOR HAIL WITH AROUND 1000 J/KG OF CAPE WITHIN THAT
LAYER. RECENT RADAR TRENDS REFLECT A PULSE NATURE TO THE UPDRAFTS
WHICH THUS FAR HAVE NOT LAST MORE THAN 15 MINS. WOULD EXPECT THE
LARGER COMPLEX OF SEVERE STORMS ACROSS SOUTHERN NEBRASKA TO RACE
SOUTHEAST INTO CENTRAL KANSAS AFTER 2 PM. WILL HAVE TO WAIT AND SEE
HOW THIS EVOLVES SINCE SPC HAS ALREADY ISSUED A SVR BOX JUST WEST OF
THE CWA.

TONIGHT...IN A NUTSHELL THUNDERSTORMS LIKELY AT LEAST THROUGH THE
FIRST HALF OF THE NIGHT. THETA SFCS RISE AFTER MIDNIGHT SO SOME
PERSISTENT PRECIP IS ALSO POSSIBLE. WILL TAPER HIGHEST POPS WEST TO
EAST...WITH A FLOOD WATCH THROWN IN FOR GOOD MEASURE. WIDESPREAD
DAMAGING WIND EVENT TAKING SHAPE...GLAD WE ISSUED THAT HWO EARLIER
THIS MORNING

SUNDAY...SOME LINGERING PRECIP MAY OCCUR IN THE MORNING...OTHERWISE
WOULD EXPECT A MAINLY DRY DAY WITH LITTLE FORCING SEEN AFTER SLIGHT
RISE IN THETA SFCS EARLY.  WILL KEEP SLIGHT CHC POPS EVERYWHERE WITH
AFTERNOON SUN STILL LIKE THE GOING TEMPS.

SUN NIGHT...CANNOT RULE OUT THE POTENTIAL FOR WIDELY SCATTERED
THUNDERSTORMS TO DEVELOP WITHIN WEAK AREAS OF ISENTROPIC UPGLIDE TO
THE NORTH OF THE CWA. ANY STORMS WILL RACE SOUTHEAST AND IMPACT THE
CWA. THEREFORE WILL KEEP THE 20 POPS.

MONDAY...HAVE DECIDED TO REMOVE ANY MENTION OF PRECIP AS THE UPPER
FLOW FINALLY AMPLIFIES LEAVING THE CWA IN SUBSIDENCE ALOFT.

EXTENDED...MRF HAS TRENDED MORE TOWARD THE ECMWF WITH LOWER
HTS/UPPER TROUGH FCST TO MOVE ACROSS THE NORTHERN PLAINS WEDS/THUR.
A BOUNDARY WILL SETTLE SOMEWHERE NEAR THE NEB/KS BORDER. FOR NOW
WILL KEEP THE FCST DRY WITH NEAR NORMAL TEMPS IN THE UPPER 80S/LOW
90S.

FCSTID =11
ICT   60  82  62  86 /  70  20  20  10
HUT   60  82  60  86 /  70  20  20  10
EWK   60  82  61  86 /  60  20  20  10
EQA   60  82  62  86 /  50  20  20  10
WLD   61  82  63  86 /  60  20  20  10
RSL   59  82  58  86 /  50  20  20  10
GBD   59  82  59  86 /  70  20  20  10
SLN   59  81  60  86 /  50  20  20  10
MPR   60  82  61  86 /  50  20  20  10
CFV   60  82  62  85 /  40  20  20  10
CNU   58  82  62  84 /  30  20  20  10
K88   58  82  62  83 /  20  20  20  10

.ICT...
KS...FLOOD WATCH UNTIL 400 AM CDT SUNDAY FOR ZONES KSZ067>070...
KSZ082>083...KSZ091>094...KSZ098.

.ICT...
KS...NONE.

In the hours before

Local storm report, Jun 15, 10:31 AM CDT, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
1031 AM CDT SAT JUN 15 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0915 AM    4NW MILBERGER             KS   1.00 INCH HAIL
06/15/02   RUSSELL

1001 AM    6 NE HOISINGTON           KS   .75 INCH HAIL
06/15/02   BARTON

MEB
Special weather statement, Jun 15, 11:28 AM CDT, 2 hours 24 minutes before
KSZ032-033-047>053-067>069-082-083-091>093-152230-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1128 AM CDT SAT JUN 15 2002

...SEVERE THUNDERSTORMS POSSIBLE WEST OF INTERSTATE 135 BETWEEN 2
PM AND 10 PM...

AN AXIS OF THUNDERSTORMS STRETCHING FORM SOUTHWEST NEBRASKA INTO
CENTRAL KANSAS WILL SLOWLY INCREASE IN COVERAGE AND INTENSITY AS
THE AFTERNOON WEARS ON. AN UPPER AIR DISTURBANCE WILL AID IN
THUNDERSTORM INTENSIFICATION OVER THE NEXT SEVERAL HOURS. THE
GREATEST DEGREE OF INSTABILITY WILL REMAIN WEST OF INTERSTATE 135
THROUGH THE DAY.

IT IS EXPECTED THAT A LARGER COMPLEX OF THUNDERSTORMS WILL MOVE
SOUTHEAST OUT OF NEBRASKA EARLY THIS AFTERNOON. THIS COMPLEX OF
STORMS MAY IMPACT AREAS WEST OF INTERSTATE 135 WITH DAMAGING WINDS
AND LARGE HAIL...AFTER 2 PM. THE THREAT FOR SEVERE WEATHER WILL
PERSIST INTO THIS EVENING...THROUGH THE EARLY EVENING HOURS.

SPOTTER ACTIVATION MAY BE NEEDED AFTER 2 PM WEST OF INTERSTATE 135.

CO

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 9:08 AM CDTSevere Thunderstorm WarningICTRussell37 min
Jun 15, 9:18 AM CDTSevere Thunderstorm WarningICTBarton57 min
Jun 15, 12:52 PM CDTSevere Thunderstorm WarningICTBarton, Ellsworth, Russell38 min
Jun 15, 1:02 PM CDTSevere Thunderstorm WarningICTRice58 min
Jun 15, 1:15 PM CDTSevere Thunderstorm WarningICTRussell45 min
Jun 15, 1:19 PM CDTSevere Thunderstorm WarningICTEllsworth56 min
Jun 15, 1:45 PM CDTSevere Thunderstorm WarningICTRice60 min
Jun 15, 2:16 PM CDTSevere Thunderstorm WarningICTMcPherson59 min
Jun 15, 2:41 PM CDTSevere Thunderstorm WarningICTReno64 min
Jun 15, 2:46 PM CDTSevere Thunderstorm WarningICTRice59 min
Jun 15, 2:50 PM CDTSevere Thunderstorm WarningICTHarvey55 min
Jun 15, 3:06 PM CDTSevere Thunderstorm WarningICTRussell69 min
Jun 15, 3:17 PM CDTSevere Thunderstorm WarningICTSedgwick73 min
Jun 15, 3:22 PM CDTSevere Thunderstorm WarningICTBarton83 min
Jun 15, 3:47 PM CDTSevere Thunderstorm WarningICTReno58 min
Jun 15, 3:57 PM CDTSevere Thunderstorm WarningICTButler78 min
Jun 15, 4:06 PM CDTTornado WarningICTReno39 min
Jun 15, 4:19 PM CDTFlash Flood WarningICTRice4 hr
Jun 15, 4:19 PM CDTSevere Thunderstorm WarningICTRice71 min
Jun 15, 4:26 PM CDTFlash Flood WarningICTButler6 hr
Jun 15, 4:30 PM CDTSevere Thunderstorm WarningICTSedgwick75 min
Jun 15, 4:37 PM CDTSevere Thunderstorm WarningICTMcPherson68 min
Jun 15, 4:44 PM CDTSevere Thunderstorm WarningICTReno76 min
Jun 15, 4:57 PM CDTSevere Thunderstorm WarningICTHarvey63 min
Jun 15, 5:25 PM CDTFlash Flood WarningICTHarvey, Reno6 hr
Jun 15, 5:34 PM CDTSevere Thunderstorm WarningICTHarper56 min
Jun 15, 5:37 PM CDTSevere Thunderstorm WarningICTHarper53 min
Jun 15, 6:01 PM CDTFlash Flood WarningICTSedgwick4 hr
Jun 15, 6:17 PM CDTSevere Thunderstorm WarningICTKingman58 min
Jun 15, 6:30 PM CDTSevere Thunderstorm WarningICTHarper60 min
Jun 15, 6:44 PM CDTSevere Thunderstorm WarningICTSumner91 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.